Your Birth Control Is Apparently Making Your Life Worse, Science Says
If you’re one of, ya know, one jillion women who resort to birth control as a way to avoid pregnancy, there’s a chance it’s affecting other aspects of your life.
Researchers at Karolinska Institutet in Sweden worked alongside the Stockholm School of Economics to uncover a potential connection between birth control pills and their general effect on a woman’s well-being.
“Despite the fact that an estimated 100 million women around the world use contraceptive pills, we know surprisingly little today about the pill’s effect on women’s health,” Angelica Linden Hirschberg, professor at the Department of Women’s and Children’s Health at Karolinska Institutet and the lead author of the study, said in a statement.
Women frequently claim that odd mood swings lead them to stop taking the pill within the first twelve months of their prescription. While there’s plenty of hearsay when it comes to birth control’s effects on a woman’s quality of life, there isn’t exactly a heavy amount of scientific evidence.
Connections have attempted to be made, but past studies have demonstrated that there’s nothing substantial tying a woman’s hormones on the pill to mood changes or being depressed. So Hirschberg decided to find out for herself.
Hirschberg and her team of researchers gave 340 women (between ages 18 and 35) doses of “either placebos or contraceptive pills containing ethinylestradiol (an estrogen) and levonorgestrel (a progestin)” over the course of three months.
The women were kept in the dark and not aware of which they’d be given.
Hirschberg’s results reassured her and her team that, like previous studies found, there’s minimal correlation between the pill and any signs of depression, as the changes they noted were quite small.
She did, however, emphasize the contraceptive’s negative impact on a woman’s quality of life and how it should be brought up to anyone considering a prescription from their physician. While chances of depression may not be great, there are still symptoms that can be brought about if a woman takes oral contraceptives for a long time.
“This possible degradation of quality of life should be paid attention to and taken into account in conjunction with prescribing of contraceptive pills and when choosing a method of contraception,” said Niklas Zethraeus, associate professor at the Department of Learning, Informatics, Management and Ethics at Karolinska Institutet.
It’s important for any medical personnel to bring this information to light and discuss the possible side effects that may come from taking the pill (as would potentially come with any drug), under whatever circumstance.
An informed decision is the best decision.
It’s times like these that I am very, very thankful to have a penis.
Subscribe to Elite Daily's official newsletter, The Edge, for more stories you don't want to miss.